Acetaminophen based Pain Relievers and Acute Liver Damage: The Pharma-Medical Drug Dealers
Don’t Pop that PillBefore you pick up that bottle of pill to pop into your mouth to relieve that nagging headache, consider that a U.S. Food and Drug Administration report last month found that severe liver damage and even death can result from use of popular painkillers such as aspirin, ibuprofen and acetaminophen based drug like Tylenol.
Such injuries are exacerbated by a lack of consumer awareness, plain ignorance and a misperception that drugs like acetaminophen based Tylenol which are easier on the stomach are somehow safer than aspirin and ibuprofen which have harsher effects on the stomach.
For many people living with pain acetaminophen is a very commonly used medication. It is touted to be a very effective pain reliever. Yet, there is very little guidance on what constitutes overdose so people are not harmed by the drug.
Many popular brand of the acetaminophen based medication list 4 gram-per-day maximum dosage. However this is considered by most users as a cautious convention which could be exceeded without harm. It should be noted that this 4 gram-per-day maximum dose listed on many medications is barely below levels that can cause potentially fatal liver injury.
Tolerance and Overdose
Due to the ease with which the body develops tolerance to acetaminophen based pain relievers, the effects wear off quicker over time as the body more becomes habituated to its chemical composition. Over the course of time, higher and more frequent dosages are required to make them effective.
Many people regularly take more than the recommended dose of those acetaminophen-based, pain relievers under the misconception that taking more would be more effective against pain without posing safety issues.
Moreover, acetaminophen is also present in many over-the-counter products, including remedies for colds, headaches and fevers. As such it is possible to easily exceed recommended dosage given its prevalence in other health products.
For instance, over-the-counter drugs such as NyQuil or Theraflu, contain acetaminophen and other ingredients that treat cough and runny nose. Patients often mix the cold medications with pure acetaminophen drugs, like Tylenol, leaving them vulnerable to dangerously high levels of acetaminophen.
Also, combining the medication with alcoholic beverages increases the risk of liver damage.
Recent studies indicate that unintentional and intentional overdoses leading to severe liver damage continue to occur in troubling numbers per year running up huge costs for the health care system.
According to the FDA, acetaminophen overdoses send an estimated 56,000 people to the emergency room each year. Hundreds of thousands more come down with more chronic, longer term incapacitation related to the bad effects of pain relievers like aspirin, ibuprofen and acetaminophen based medication.
July 1, 2009